Gained lots of weight

Hello everyone !

I did my blood work done and my Dr want to see me after four weeks . I don't know what to do because again I should wait . I have gained lots of weight and even low back pain now . I have hard time walking because of my weight,  so how can I lose my weight ? I'm still taking Levothyroxine 100mg and because of my thyroid I have lost my hair also . 

6 Replies

oldestnewest
  • Levothyroxine made me obesse,  but the Dr doesn't want to prescribe T3 for because she told me it will cause heart diseases . But I want to self medicate myself , but don't know how because I'm tired of this weight . I'm taking 100mg Levo , so how many mg T3 I should take I have no idea . 

  • Your doctor talks rubbish - I take T3 only (not for weight loss) and it is the gentlest of thyroid hormone for me. I was very unwell on levothyoxine and some people are.

    As for saying it is dangerous - it's a scare tactic to not prescribe it. It is the guidelines of the British Thyroid Association not to prescribe but when it is added to levo or taken it alone we actually blossom because our symptoms are eased enormously or altogether. Now that's what I call a result - a good result.

    The UK T3 for some unknown reason is an astronomical price nowadays and I can see the reluctance of the authorities to agree to prescribing on a cost basis. They could easily allow the prescription of lower cost T3 and even though they're not licenced in the UK have been used abroad for years. Doctors are allowed to prescribe on a 'named-patient' basis but would have to take the responsibility on their own shoulders which they are reluctant to do.

    The BTA or whoever is responsible should allow prescriptions when people are struggling unnecessaryily so yet get 'other' prescriptions to try to control the symptoms which are useless for the patient and a waste of monies to the health service.

    Another problem is that if T3 is prescribed that the combination dose is unequal, i.e. too low a dose of T3 against the T4. 

  • Doctors are saying that because they don't know anything about T3. Hypothyroidism and being untreated for years permanently damaged my heart. And now I am taking only T3 with no fear. You also mentioned hair, I was half bald when I started with T3 and now my hair is normal again.

  • They don't realise that T3 can be a life-saver for many people and you are right about heart (or other problems) being due to underdosing.

    web.archive.org/web/2010103...

  • Your dose is probably too low for you. Your doctor may be giving you just enough lev to keep your TSH 'in range' when you might feel better when it is around 1 or below.

    Studies have shown that levothyroxine causes weight gain. So it's not what you are eating which is the culprit but a low dose plus the levo itself. Studies have been done which shows that is the case. An excerpt from the following link.

     weight gain is the usual result of being on T4-replacement therapy.

    When we're not given the proper medication for us as a patient, we can develop other illnesses. Trying to diet is useless unless you are at an optimum of thyroid hormones which has raised your metabolism.

    So, don't feel guilty about your weight gain as it has been out of your control. You can give your GP a copy of the link. 

    You will see a lot of reassuring words in this link - but the 'powers that be' put all the onus on the patient, i.e. saying 'it's your fault that you've gained weight' when the opposite is true.

    web.archive.org/web/2010103...

  • Get a print-out of your latest blood test results with the ranges and post for comments.

You may also like...